Springer Nature is making SARS-CoV-2 and COVID-19 research free. View research | View latest news | Sign up for updates

Examples and Counterexamples for the Perles Conjecture

  • 125 Accesses

  • 4 Citations

Abstract

The combinatorial structure of a d-dimensional simple convex polytope—as given, for example, by the set of the (d − 1)-regular subgraphs of the facets—can be reconstructed from its abstract graph. However, no polynomial/efficient algorithm is known for this task, although a polynomially checkable certificate for the correct reconstruction exists.

A much stronger certificate would be given by the following characterization of the facet subgraphs, conjectured by Micha Perles: “The facet subgraphs of a simple d-polytope are exactly all the (d − 1)-regular, connected, induced, non-separating subgraphs.”

We present non-trivial classes of examples for the validity of the Perles conjecture: in particular, it holds for the duals of cyclic polytopes, and for the duals of stacked polytopes.

On the other hand, we observe that for any 4-dimensional counterexample, the boundary of the (simplicial) dual polytope P Δ contains a 2-complex without a free edge, and without 2-dimensional homology. Examples of such complexes are known; we use a modification of “Bing’s house” (two walls removed) to construct explicit 4-dimensional counterexamples to the Perles conjecture.

Author information

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Haase, Ziegler Examples and Counterexamples for the Perles Conjecture. Discrete Comput Geom 28, 29–44 (2002). https://doi.org/10.1007/s00454-001-0085-0

Download citation